We know you are fed up of being asked the same questions every time you see a medical practitioner and you can’t see the relevance of it all when you come to see us as ‘it’s just my feet’ or it’s ‘just a nail cut’.
We’d just like to share this case study from a new patient we saw last month which may help you to understand.
The patient arrived at clinic and we asked him to fill in the registration forms, which include medical history and medications taken.
The patients only complaint was that his feet were tender.
He said ‘My feet really feel weird, they are very tender, I can’t walk as far as I used to. I know I’m getting on a bit but I could walk about 6 miles and now I can’t do 600 yards.’
On examination of the feet there was nothing remarkable, no visible problems, but on chatting we discovered that the problem may have started just after he had started a new tablet for high blood pressure.
Kath checked the side effects of this drug, ones relevant to the skin and feet were listed as;
- Numbness in the feet or hands
- Muscle pain
- Swelling of the hands, ankles or feet and
- Bilstering or peeling of the skin.
On further discussion with the patient we decided that yes the sensations he was having in his feet could be numbness and the sensation in his feet was tested.
It turned out that he was unable to feel any light touch in his feet from the ankles downwards.
The patient was duly dispatched back to his GP for further tests.